zbMATH — the first resource for mathematics

Some inequalities for commutators and an application to spectral variation. (English) Zbl 0752.47005
Let \(A,B\) be two Hermitian or two unitary operators on a complex Hilbert space and let \(\Gamma\geq\gamma I\) (\(\gamma>0\)) be a positive operator. The authors prove that for every unitarily invariant norm one has \(||| A\Gamma-\Gamma B|||>\gamma||| A- B|||\).
It is known that when \(|||\cdot|||=\|\cdot\|_ 2\), the Hilbert- Schmidt norm, this inequality remains true for any two normal operators \(A,B\). The authors conjecture that the inequality is true in general for normal \(A,B\). They also provide interesting corollaries, remarks and examples.

47A63 Linear operator inequalities
47B47 Commutators, derivations, elementary operators, etc.
15A42 Inequalities involving eigenvalues and eigenvectors
15B57 Hermitian, skew-Hermitian, and related matrices
15A60 Norms of matrices, numerical range, applications of functional analysis to matrix theory
65F99 Numerical linear algebra
Full Text: DOI EuDML
[1] Abdessemed, A. andDavies, E. B.,Some commutator estimates in the Schatten classes. J. London Math. Soc.39 (1989), 299–308. · Zbl 0692.47009 · doi:10.1112/jlms/s2-39.2.299
[2] Bhatia, R.,Perturbation bounds for matrix eigenvalues. Longman, Essex and Wiley, New York, 1987. · Zbl 0696.15013
[3] Bhatia, R.,Some inequalities for norm ideals. Commun. Math. Phys.111 (1987), 33–39. · Zbl 0632.47005 · doi:10.1007/BF01239013
[4] Bhatia, R., Davis, Ch. andKoosis, P.,An extremal problem in Fourier analysis with applications to operator theory. J. Funct. Anal.82 (1989), 138–150. · Zbl 0674.42002 · doi:10.1016/0022-1236(89)90095-5
[5] Bhatia, R., Davis, Ch. andMcIntosh, A.,Perturbation of spectral subspaces and solution of linear operator equations. Linear Algebra Appl.52–53 (1983), 45–67.
[6] Bhatia, R. andKittaneh, F.,Norm inequalities for partitioned operators and an application. preprint.
[7] Gohberg, I. C. andKrein, M. G.,Introduction to the theory of linear nonselfadjoint operators. American Mathematical Society, Providence, RI, 1969.
[8] Hoffman, A. J. andWielandt, H. W.,The variation of the spectrum of a normal matrix. Duke Math. J.,20 (1953), 37–39. · Zbl 0051.00903 · doi:10.1215/S0012-7094-53-02004-3
[9] Kittaneh, F.,On generalized Fuglede-Putnam theorems of Hilbert-Schmidt type. Proc. Amer. Math. Soc.88 (1983), 293–298. · Zbl 0521.47014 · doi:10.1090/S0002-9939-1983-0695261-8
[10] Kittaneh, F.,On the continuity of the absolute value map in the Schatten classes. Linear Algebra Appl.118 (1989), 61–68. · Zbl 0676.47007 · doi:10.1016/0024-3795(89)90571-5
[11] Sun, J. G.,On the perturbation of the eigenvalues of a normal matrix (Chinese). Math. Numer. Sinica6 (1984), 334–336. · Zbl 0554.15009
[12] van Hemmen, J. L. andAndo, T.,An inequality for trace ideals. Commun. Math. Phys.76 (1980), 143–148. · Zbl 0449.47036 · doi:10.1007/BF01212822
[13] Weiss, G.,The Fuglede commutativity theorem modulo the Hilbert-Schmidt class and generating functions for matrix operators, I, II. Trans. Amer. Math. Soc.246 (1978), 193–209, J. Operator Theory5 (1981), 3–16. · Zbl 0403.47009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.